My 7 year old, Riley has now been on 15m of Deflazacort for 1 year and 1 month. He has just recently started having reactions to the steroid. He is naturally an extremely mild mannered child, but for the past two months he has been very aggressive, angry, crys a lot, is easily frustrated, and has an eratic slezeping pattern. And it is getting severe!! It is evident that he is frustrated with himself and cannot understand why he is behaving this way. I reviewed past post under this disscusion topic and saw that a few parents suggested Pure cod Liver Oil, and intake of fluids, and mood stabilizing drugs (not specified). I am wondering what the mood stabilizing drugs are and if there are any other suggestions. We do not go back to Cincy until October, I am about to call Dr. Wong for help but thought I'd come here first to see what other parents have been told to do. I cannot imagine letting Riley live feeling like this every day...any suggestions are greatly appreciated! Thanks!

Views: 280

Reply to This

Replies to This Discussion

Rhi,
I dont know, but it seems odd to have these kind of side effects this long after being on Deflaz. Could it be something else? It was at about 1 year that Seph was diagnosed with low thyroid and we just had to change his meds from generic to brand...no dose change, but a serious change in his behavior...less grumpy, better sleeping, less crying.
Like I said, I don't know, but it could be something else.
I would definitely call or email Dr. Wong.....
Good luck and hugs to Riley!
Lori
Will do! Thanks! I didn't know that side effects showing up after this amount of time would not be common...I will send her an email tonight becasue it is getting REALLY bad and neither he nor any of us can take it anymore! lol! Thanks!!!

Lori Ware said:
Rhi,
I dont know, but it seems odd to have these kind of side effects this long after being on Deflaz. Could it be something else? It was at about 1 year that Seph was diagnosed with low thyroid and we just had to change his meds from generic to brand...no dose change, but a serious change in his behavior...less grumpy, better sleeping, less crying.
Like I said, I don't know, but it could be something else.
I would definitely call or email Dr. Wong.....
Good luck and hugs to Riley!
Lori
Rhiannon, my son had very similar problems out of the blue after being on the deflaz. for about 9 mths. His aggression and anger were the worst part. However, our Drs at CHOP said his problems were not likely the result of the steriod, but might be frustration over his awareness of deficiencies on the playground, whatever. We were lucky that school was almost over and he had the summer to settle down and be out of the school environment. He is 8 now, and has been much better. He still sleeps horribly and has the occassional outburst, but we never had to do the codliver oil. Unfortunately, I think he still feels bad when it comes to the playground, but he seems as though he's matured since last year, and can maybe handle his emotions better. I just think the deflaz makes all of their emotions intense, and they don't always know how to handle it.
Good luck!
We had similar, but minor, affect with Jack. I had to take steroids at one point and realized that if I didn't eat at least every couple hours, I felt a little crazy. We started making sure Jack didn't go more than 3 hours without a snack and it helped a lot. Don't know if this could be an issue or not for Riley, but certainly worth a try.

Ang :)
My son is taking Zoloft. Didn't realize how much it was helping until he was off of it for several days.
Thanks for all the replies!! I have decided to try a few 'mini' experiments before contacting dr. wong thanks to all of your suggestions. The first thing I am going to try is to take him off of the Protandim....it seems that these behaviors started at the same time we started giving him the Protandim and I did have a parent contact me and told me this suppliment actually had adverse effects on her son. It is not currently doing any good anyhow, so I will try this first. I appreciate all of the information!
My son was on deflat about 2.5 years and started acted different. We still haven't figured it out. Tried everything like switching times of meds, taking off certain meds and nothing seems to work. In addition, we just went to see if ADD or ADHD but no diagnosis. I know exactly when he changed, it was when we switched from shire brand to sanofi but they say nothing to do with it. We are not sure why he's acthing this way. He is 8, outbursts in school. frustrated, etc. at least we're not alone. I agree with Angela and food. Always helps!
Darcy, (oops, sorry)
Thanks for the input! I know its def not ADD or ADHD (I'm a therapist)...we too tried switching the time of day he was taking meds (he was also falling asleep in school but managed to still make straight A's??) I'm going try each of the suggestions as see what happens, but I did have another mom message me and told me that the meds brand made a diff for them... this may be something to look into...I suspect its gonna be different for each of our boys, but at least I know what to look at trying...thanks!!!

Darcy Tumminello said:
My son was on deflat about 2.5 years and started acted different. We still haven't figured it out. Tried everything like switching times of meds, taking off certain meds and nothing seems to work. In addition, we just went to see if ADD or ADHD but no diagnosis. I know exactly when he changed, it was when we switched from shire brand to sanofi but they say nothing to do with it. We are not sure why he's acthing this way. He is 8, outbursts in school. frustrated, etc. at least we're not alone. I agree with Angela and food. Always helps!
Not sure about the dosage, but our son 16 1/2 has been on 36 mg /day since age 10 or 11 when he maxed out because of his weight gain, now he is back to 102lb and dose didn't change. We didn't have any issues due to the steroids except weight gain, but some of the behavoirs could be just environmental changes in school, activities, etc. if it's steroid related, make sure you check with your doctor first and read some of the deflazacort papers out there on the web for advice.
Joshua has been on deflazacort for 4 years now. After being on it for 6 months, he started getting the same behavior problems as mentioned above. We thought ADD / ADHD as well. When we talked with his doctor, he told us to try coffee. If we see a difference in attitude soon ( 2-3 minutes), then it may be the ADD side effect from the deflazacort. We have coffee at home and chocolate covered espresso beans in my purse and a supply for school. It works really quickly.

Naomi
I've heard that works, what makes it work backwards...claming?

Joshua's mom said:
Joshua has been on deflazacort for 4 years now. After being on it for 6 months, he started getting the same behavior problems as mentioned above. We thought ADD / ADHD as well. When we talked with his doctor, he told us to try coffee. If we see a difference in attitude soon ( 2-3 minutes), then it may be the ADD side effect from the deflazacort. We have coffee at home and chocolate covered espresso beans in my purse and a supply for school. It works really quickly.

Naomi
I mean calming....

Darcy Tumminello said:
I've heard that works, what makes it work backwards...claming?

Joshua's mom said:
Joshua has been on deflazacort for 4 years now. After being on it for 6 months, he started getting the same behavior problems as mentioned above. We thought ADD / ADHD as well. When we talked with his doctor, he told us to try coffee. If we see a difference in attitude soon ( 2-3 minutes), then it may be the ADD side effect from the deflazacort. We have coffee at home and chocolate covered espresso beans in my purse and a supply for school. It works really quickly.

Naomi

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service